| Model Number |
1415020010 |
| Medical Device Problem Code |
Insufficient Device Problem Information (3190)
| Health Effect - Clinical Codes |
Hernia (2240); No Clinical Signs, Symptoms or Conditions (4582)
| Date of Event |
02/13/2015
Type of Reportable Event
Serious Injury
Additional Manufacturer Narrative
(b)(6).It should be noted that the gore-tex® soft tissue patch instructions for use includes warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.
Event or Problem Description
It was reported to gore that the patient underwent open peristomal hernia repair on (b)(6) 2014 whereby a gore-tex® soft tissue patch was implanted.The complaint alleges that on (b)(6) 2015, an additional procedure occurred whereby the gore device was explanted.It was reported to gore that the patient underwent open peristomal hernia repair on (b)(6) 2015 whereby a gore® dualmesh® biomaterial was implanted.The complaint alleges that on (b)(6) 2016, an additional procedure occurred whereby the gore device was explanted.It was reported the patient alleges the following injuries: "recurrence; removal; dense adhesions to loops of small bowel; contraction/shrinkage/deformation." additional event specific information was not provided.
Additional Manufacturer Narrative
It should be noted that the gore-tex® soft tissue patch instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
Additional Manufacturer Narrative
B7: added medical history.H6: conclusion code remains unchanged.H10/11: added medical record information.Additional details regarding the patient's clinical course were ascertained from a review of medical records and are as follows: on (b)(6) 2011: (b)(6) healthcare.Nurse notes.Biliary dyskinesia; resolved.Cholecystectomy 2010.[missing records: an operative report for ¿prior repair over a year ago¿ was not provided.[facility ni].Implant record.Mesh prolene.(b)(6) health.On (b)(6) 2014: [facility ni].(b)(6), md, resident.Operative report.Preoperative diagnosis: recurrent peristomal hernia.Postoperative diagnosis: recurrent peristomal hernia.Operation: redo peristomal hernia repair with gore-tex mesh.Anesthesia: general.Indications: mr.(b)(6) is a middle-aged male with a history of an end colostomy placement.Unfortunately, he has had difficulties with a hernia in the past and underwent prior repair over a year ago.Since that time, however, he has demonstrated a recurrence of this area and is undergoing further repair at this time.Procedure: ¿the patient was brought to the operating room and placed on the operating table in a supine position, after which general anesthesia was then applied.The entire abdomen was prepped and draped sterile with the colostomy covered and draped off of the field.We began by re-incising the previous midline incision.There was a large amount of scar present in the midline, making entry somewhat difficult initially.We were able to enter the upper abdomen sharply; however, with the underlying omentum quite adherent as well as a few small loops of small bowel, we carefully dissected these free with a scissors and extended our incision along the appropriate length.We placed a bookwalter retractor.Numerous other adhesions were noted at the small bowel due to the previous surgery that he had.Extra time was taken to dissect all of this free.Some of these areas were quite thinned in the process.There was a loop of small bowel that was clearly within the peristomal hernia.This was dissected free, and the area was oversewn with interrupted 3-0 silk sutures due to the difficult nature of dissecting this out after, again, a reoperative approach.Once all the small bowel was free, however, it was packed into the upper abdomen temporarily, then numerous adhesions to the omentum that were also adherent into the hernia sac.This was all dissected free as well until the omentum was also freed, and we could identify the colon entering the hernia.The defect was admitted approximately 2 to 3 fingerbreadths.At this point, once we had the entire area freed surrounding the abdominal wall, we then closed the cephalad aspect of the defect with interrupted 0 prolene sutures, allowing only a finger to be admitted alongside the stoma itself.At this point, there were numerous prior prolene sutures surrounding it from our previous biologic mesh repair.These were all removed.At this point, we brought a square piece of gore-tex mesh onto the field.We trimmed it appropriately and began suturing it in a sugarbaker type of technique, beginning in the cephalad most lateral position, tacking into the abdominal wall with interrupted 0 prolene sutures, working our way around medially completely, again with interrupted prolene sutures, and ending on the inferior aspect, again tacking it down, leaving only the lateral-most aspect open for the entrance of the colon.This closed very nicely with a nice repair at the completion.The entire abdomen was irrigated and suctioned accordingly.This all appeared nicely hemostatic.We replaced the omentum beneath the mesh and interposed it between our abdominal wall closure before closing the midline fascia.This fascia was again extremely woody, though we did dissect it free to some degree to allow for closure.We then closed it with running #1 pds suture, incorporating out prolene mesh as needed for the closure.There was a small umbilical hernia that we also incorporated into this closure.At this point, we irrigated the subcutaneous tissue and closed the skin with staples.Sterile dressing was then applied.We then replaced a stomal appliance at the completion.¿ estimated blood loss: approximately 100 ml.Specimen: none.¿ on (b)(6) 2014 [assigned]: [facility ni].Implant record.Implant name: patch gore graft 1mmx15x20cm-log217578.Manufacturer: wl gore & associates.Lot number: 11639081.Model/catalog number: 1415020010.Area: abdomen, middle quadrant / non-specific.Number used: 1.Expiration date: 06/01/2018.The records confirm a gore-tex® soft-tissue patch (1415020010/11639081) was implanted during the procedure.On (b)(6) 2014: (b)(6), md.Discharge summary.Hospitalized for parastomal hernia repair with mesh.Tolerated procedure well, discharged home today.Primary discharge diagnosis: parastomal hernia repair.Secondary discharge diagnoses: numbness of legs, hypothyroidism, hypertension, reflux, neurogenic bladder, paraparesis, colostomy hernia, frostbite, self-catheterizes urinary bladder.[nurse reviewer note: incomplete record.] on (b)(6) 2015: [facility ni].(b)(6) md, resident.Operative report.Preoperative diagnosis: recurrent peristomal hernia.Operation: attempted laparoscopic, converted to open, redo peristomal hernia repair with gore-tex mesh.Postoperative diagnosis: recurrent peristomal hernia.Anesthesia: general.Estimated blood loss: approximately 150 ml.Specimen: none.Indications: (b)(6) is a middle-aged male with a history of end colostomy.He has had a difficult time with recurrent peristomal hernias, and had this repaired twice previously.Unfortunately, he again presented recently with a partial small bowel obstruction felt secondary to a peristomal hernia.He is taken to the operating room at this time.Procedure: ¿the patient was brought to the operating room, and placed on the operating table in the supine position, after which general anesthesia was then applied.The entire abdomen was prepped and draped sterile, with the left lower quadrant colostomy prepped out of the field.We began by attempting a 12 mm supraumbilical port above our previous midline incision.We entered the abdomen sharply under direct vision, and could enter the peritoneal cavity.However, there were numerous adhesions immediately encountered to the omentum, and the transverse colon was also encountered.Though we tried to place the port, it was felt that we could not enter this safely due to the very extensive adhesions which he had previously.For this reason, we simply aborted a laparoscopic approach, and instead incised the previous midline incision.We entered the abdomen sharply.There were numerous adhesions from the omentum, as well as small bowel loops to the midline incision.The lateralmost portion of the previous gore-tex mesh was also at this level, and there were numerous bowel loops adherent to the corner of the mesh, as well as the previous prolene sutures.All of these were taken off very carefully, and very sharply, but this was extremely adherent, making this dissection somewhat difficult.Eventually, we were able to mobilize these small bowel loops away.It appeared that the gore-tex mesh had pulled away from the lateral aspect, and pulled medial, allowing a knuckle of bowel to herniate up into the defect, which was clearly larger.We, therefore, reduced all of this without difficulty.We excised some of the hernia sac until we could place our fingers around only the colon entering into the colostomy site.There were other adhesions of the omentum, also, to the left lower quadrant.These were also taken down until we could identify the descending sigmoid colon.At this point, there were several other interloop adhesions that were taken down sharply, as well.We took all these down to be sure there were no potentials for future internal hernia.Inspection of the transverse colon also demonstrated this to be normal.At this point, with all of the small bowel mobilized, we next decided to completely remove the previous gore-tex mesh.This was completely excised, and any remaining prolene sutures were also removed.At this point, we decided it would be best to pursue a more generous repair in an attempt to keep the stoma in its current location.There were some very minor serosal tears from the difficult dissection.These were easily oversewn with interrupted 3-0 silk sutures.At this point, we closed the cephalad aspect of the hernia defect down snugly, so i could just admit approximately 1-2 fingers around the stoma.We used #1 prolene sutures to do so.Once this was the case, we then brought an 18 x 24 piece of duel [sic] gore-tex mesh onto the field.We then pursued a sugarbaker type of technique, once again beginning very cephalad and very lateral, placing a #1 prolene suture, tacking to the abdominal wall.Similarly in the most caudad and lateral aspect, we placed a 2nd, thus stringing it over the medial aspect of the colon, which would then be entering laterally.Once this was the case, i then placed several other sutures around this to hold this in place.However, we then began placing transfascial sutures through the abdominal wall by making small stab incisions, and using a suture passer directly through the fascia and gore-tex mesh laterally to hold it in its lateral-most position.We began tying this in this fashion.We placed this both at the cephalad and caudad aspects of the stoma.This allowed this to tack very generously, both above and below the colostomy, as well as lateral.Once this was the case, we then also placed several along the colostomy itself, on either side, so as to act as a sling around the colon as it entered laterally.All total, 6 transfascial sutures were placed using prolene suture.Once this was nicely in place, we then tacked the remainder of the mesh circumferentially around, leaving only a small opening laterally, using 0 prolene sutures.At this point, we trimmed a small portion of the medial-most aspect of the mesh, and irrigated the abdomen well.This all appeared nicely hemostatic.We then replaced the small bowel in its normal location.We placed several sheets of seprafilm beneath this prior to closing, and at this point closed the midline fascia, which was quite extensive with scar, with running #1 pds suture, as well as some interrupted #1 prolene sutures, incorporating the medial aspect of the gore-tex mesh in our closure as we went along.At this point, the repair was completed.We irrigated the subcutaneous tissue, closed the skin with staples loosely.A sterile dressing was then applied.A new stoma appliance was also placed over the colostomy in the left lower quadrant.¿ on (b)(6) 2015 [assigned]: [facility ni].Implant record.Implant name: mesh gore dual biomaterial 18x24-log276120.Manufacturer: wl gore & associates.Lot number: 13212955.Model/catalog number: 1dlmc06.Area: abdomen, middle quadrant / non-specific.Action: implanted.Number used: 1.Expiration date: 09/01/2019.The records confirm a gore® dualmesh® biomaterial (1dlmc06/13212955) was implanted during the procedure.On (b)(6) 2015: [missing records: a pathology report detailing analysis of the device removed during on (b)(6) 2015 procedure was not provided.] [facility ni].Implant record.Film adhesion barrier sepra.Sanofi.[missing records: records for the ct scan showing ¿small bowel would be adherent to this area¿ were not provided.] on (b)(6) 2016: (b)(6), md.Operative report.Preoperative diagnosis: small bowel obstruction, secondary to parastomal hernia.Postoperative diagnosis: small bowel obstruction, secondary to parastomal hernia with dense adhesions.Procedure: laparotomy with lysis of adhesions, reduction of small-bowel obstruction and primary repair of parastomal hernia.Estimated blood loss: 50 ml.Specimen: none.Description of procedure: ¿the patient was placed on the operating table and was given general anesthesia.After prepping and draping and after proper time-out, the stoma was cleaned and a figure-of-eight vicryl suture was used the close the stoma to prevent stool output.After prepping and draping and proper time-out, a midline incision was made through previous scar tissue in the midline through the skin and subcutaneous tissue.Dissection took place carefully down through the fascia as we knew based on ct scan that small bowel would be adherent to this area.We were able to dissect the small bowel free completely without injury.There was gore-tex mesh in this area.Adhesions to the gore-tex mesh were taken down with dissection using cautery and sharp dissection as well as some blunt-finger dissection.We were able to dissect down to the stoma on the left side.There was small bowel noted within the stoma along with some surrounding adhesions.We took the adhesions down and were able to get the small bowel freed up from the hernia sac and it was reduced.Dense adhesions were taken down with sharp dissection and cautery throughout the small bowel from dilated bowel down to decompressed bowel.Once this took place, interrupted 0 prolene suture was used to close the parastomal defect primarily, sewing the mesh that was previously placed to fascia from medial to lateral and from superior to inferior until these two areas were tightened so that the colostomy opening was snug but yet not too tight to allow passage of the colonic contents through the colon.No injury to the colon or its mesentery was noted.The procedure was finished.The remaining adhesions were taken down and midline fascia was then closed with a running-looped maxon suture after dissecting the fascia free on both sides.Once the fascia was closed, the wound was irrigated and the skin was closed with staples.The stitch that was used to keep the stoma closed was removed and a colostomy appliance was placed and dressing was applied.The patient was then extubated, awakened and sent to the recovery room in good condition.¿ records span 11/29/2011 to 08/05/2016.A potential relationship, if any, between the alleged injuries or complications and the gore device is unclear from the provided information at this time.It should be noted that the gore-tex® soft-tissue patch instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
Additional Manufacturer Narrative
H6: updated health effect.H6: updated investigation finding.H6: updated investigation conclusions.H6: health effect impact code: f26: no health consequences or impact.H6: medical device component: g04088: membrane.The investigation has been completed.Based upon the totality of the information received over the course of the investigation and reported by gore in the previously submitted medical record narratives the following conclusions have been reached.As previously reported, all pertinent medical records requested may not have been received.Through gore's investigation and based on the available information there is no available information that reasonably suggests that a gore device may have caused or contributed to death, serious injury or reportable malfunction, and is no longer considered reportable.Therefore, this event is being coded as no clinical signs, symptoms or conditions, no health consequences or impact and will be closed as no problem detected.Previous patient codes were reported based on the original complaint and are no longer applicable and/or not reportable per gore¿s investigation.It should be noted that the gore-tex® soft-tissue patch instructions for use include warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ medical records that indicate mesh ¿movement¿ or that the device led to a recurrence may reflect a recurrence as a function of a patient¿s poor tissue quality leading to fascial dehiscence or loss of anchorage of fixation, or may be related to the hernia type, individual patient comorbidities, and technical and procedural aspects of the repair.These factors include but are not limited to, fixation type, mesh shape/sizing used, and defect closure decisions.Additionally, a new, unrelated hernia can occur but may be referred to as a recurrent hernia.As with any surgical procedure, there are always risks of complications for surgical repair of hernias and soft tissue deficiencies, with or without mesh.These may include but are not limited to, adhesions and related harms, bleeding, bowel obstruction, compromised device biocompatibility, contamination which may lead to patient harms, device damage, dysphagia, erosion or extrusion and related harms, exposure or protrusion and related harms, fever, fistula, gerd recurrence, defect recurrence and related harms, ileus, increased procedure time and related harms, irritation or inflammation, infection, mesh migration, mesh contraction, pain, paresthesia, perforation, revision/re-intervention, seroma or hematoma and related harms, tissue ischemia, wound complications and wound dehiscence and additional intervention including surgery.Many of the potential complications are associated with the patient¿s underlying disease progression, co-morbidities, additional medical history and/or other surgical procedures.The above inherent risks are typically detailed in standard informed consent documents.The device was not able to be returned to gore for evaluation; therefore, a direct product analysis could not be conducted.Review of the manufacturing records verified that the lot met all pre-release specifications.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.